Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 72, NWS Cheyenne, WY

July 2, 2020Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 2, 2020, 4:48 PM MDT for Morrill County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2020, 4:48 PM MDT (22:48 UTC)
Expired
Jul 2, 2020, 5:30 PM MDT
In force
42 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 172 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:53 PM MDTHAIL 1Bridgeport, NEPENNY TO QUARTER SIZE HAIL FALLING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1124 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

692 
WUUS55 KCYS 022248
SVRCYS
NEC123-022330-
/O.NEW.KCYS.SV.W.0072.200702T2248Z-200702T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
448 PM MDT Thu Jul 2 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Central Morrill County in the Panhandle of Nebraska...

* Until 530 PM MDT.

* At 448 PM MDT, a severe thunderstorm was located over Bridgeport,
  or 31 miles south of Alliance, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bridgeport, Northport, The Intersection Of Highway 385 And 92,
  Court House And Jail Rocks, Bridgeport State Recreation Area,
  Angora and The Intersection Of Highway 385 And L62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4154 10312 4164 10324 4200 10309 4200 10268
      4179 10268 4174 10266 4174 10264
TIME...MOT...LOC 2248Z 213DEG 34KT 4166 10309 

HAIL...1.00IN
WIND...60MPH
 
$$

Hammer
1 follow-up statement
799 
WWUS55 KCYS 022303
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
503 PM MDT Thu Jul 2 2020

NEC123-022330-
/O.CON.KCYS.SV.W.0072.000000T0000Z-200702T2330Z/
Morrill NE-
503 PM MDT Thu Jul 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHEASTERN MORRILL COUNTY...

At 503 PM MDT, a severe thunderstorm was located 8 miles southeast of
Angora, or 21 miles south of Alliance, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Angora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4168 10303 4177 10314 4200 10309 4200 10268
      4175 10268
TIME...MOT...LOC 2303Z 212DEG 34KT 4179 10297 

HAIL...1.00IN
WIND...60MPH
 
$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:41 PM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 2, 2:41 PM MDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
241 PM MDT Thu Jul 2 2020

.SHORT TERM...(This evening through Friday)
Issued at 218 PM MDT Thu Jul 2 2020

A few storms trying to pop up along and near the Wyoming-Nebraska
border as of 2 PM. Otherwise, skies are generally clear to partly
cloudy. Dewpoints are 30 degrees or less across Wyoming, but get
as high as 60-70 degrees across the northern and southern
portions of the Nebraska Panhandle. There is a chance of strong
to severe storms developing across these two portions of the
Panhandle, but these chances are isolated at best. Under a stiff
southerly flow that has continued wind gusts into the 20-30 mph
range across the Panhandle today, some midlevel moisture has been
able to sneak into the region. With a deep, dry surface layer
intact, strong, gusty winds will be the primary threat should a
thunderstorms develop, but areas across Niobrara, Sioux, Box
Butte, Dawes, Morrill and Cheyenne Counties all display sufficient
shear and CAPE for hail greater than an inch to be considered a
secondary threat. Also need to note that any storm will be
unlikely to produce much, if any precipitation, therefore, looking
at dry lightning as a primary concern as well. Best chances for
occurrence will be between 3-7 pm, as also indicated by hires
model output at this time. Areas near any vertically building
storms will have to stay alert for any outflow boundaries that may
develop.

Storm potential diminishes quickly before sunset, just as a strong
low-level jet redevelops overnight across the Panhandle. This
will lead to increasing daytime humidities across the Pinwheeled
and areas in Wyoming near the Nebraska border. Looking at a repeat
of this afternoon's conditions and storm potential tomorrow and
again Saturday as the upper level ridge to the east builds
further westward day-by-day. Overnight low-level jet winds will
kick up each night, moving progressively west, and with that, an
expansion of moisture further to the west, for afternoon
thunderstorm potential inching further west day-by-day for the
beginning of this holiday weekend. As moisture continues to build
in, we may see better shower potential across the far eastern
portion of the region, but strong gusty winds will remain the
primary threat with these storms with inverted-v profiles
remaining with us. Note that as the region has been under a dry
spell for quite some time, that between dry thunderstorm potential
and dry fuels/vegetation, fire starts are a true concern this
holiday weekend. If holiday plans include setting off fireworks,
do so in a safe manner and look up your area's latest burn
restrictions.

.LONG TERM...(Friday night through Thursday)
Issued at 218 PM MDT Thu Jul 2 2020

Warm temperatures will hold across the CWA this period with the
upper pattern featuring an upper high over the desert sw through
Monday then edging a little northeast and into this area by
midweek. There will be daily chances for showers and tstms Sunday
through Tuesday as weak impulses move by on the top of the upper
high. Convection should be more isolated for Weds and Thursday as
the upper high builds closer and mid level temperatures warm.
Winds light for the most part which will alleviate fire weather
concerns somewhat.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday morning)
Issued at 1114 AM MDT Thu Jul 2 2020

VFR conditions prevailing at all sites through the period. Isolated
showers and tstms possible over the Neb Panhandle from about mid-
afternoon into this evening. Otherwise some gusty southerly winds a
cross the area into this evening with some gusts to near 30 kts at
times.

&&

.FIRE WEATHER...
Issued at 218 PM MDT Thu Jul 2 2020

Dry conditions continue in the near-term as a warm southwest flow
aloft sets in across southeast Wyoming and the west Nebraska
Panhandle. Daily chances for afternoon LAL 2/6 thunderstorms,
inching further west by the day over the course of the weekend.
Overnight low-level jet will bring strong overnight winds to the
Panhandle; otherwise, wind gusts will be generally less than 25
mph for the next few days during peak heating. Humidities in the
teens will persist across portions of southeast WY through the
period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AB
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...AB
Hazardous weather outlook, Jul 2, 2:45 PM MDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
245 PM MDT Thu Jul 2 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119-
032045-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
245 PM MDT Thu Jul 2 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms will continue through this
evening. A few strong to severe storms are possible across the
Nebraska Panhandle, and into Niobrara County. Main threats will
be strong downburst winds, but hail will also be possible with the
strongest storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated to scattered thunderstorms are possible through the
weekend.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>106-109>116-032045-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
245 PM MDT Thu Jul 2 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Warm and dry conditions will result in elevated fire weather
conditions as wind gusts to 25 MPH, paired with low humidities are
expected. Thunderstorms will generally be dry thunderstorms as
well.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Elevated fire weather conditions and isolated thunderstorms are
possible through the weekend.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 2, 3:38 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
338 PM MDT Thu Jul 2 2020

NEZ021-022230-
Morrill NE-
338 PM MDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORRILL COUNTY UNTIL
430 PM MDT...

At 338 PM MDT, Doppler radar was tracking a strong thunderstorm over
Redington, or 27 miles southeast of Scottsbluff, moving northeast at
10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bridgeport, Bayard, Northport, Court House And Jail Rocks, Bridgeport
State Recreation Area, Redington and South Bayard Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4151 10329 4162 10335 4177 10334 4178 10310
      4161 10298
TIME...MOT...LOC 2138Z 217DEG 10KT 4160 10327

Hammer
Local storm report, Jul 2, 3:40 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
340 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             LORENZO                 41.03N 103.05W
07/02/2020  E1.50 INCH       CHEYENNE           NE   CO-OP OBSERVER

&&

RUBIN
Local storm report, Jul 2, 3:55 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
355 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             REDINGTON               41.59N 103.30W
07/02/2020  E0.88 INCH       MORRILL            NE   TRAINED SPOTTER

&&

RUBIN
Special weather statement, Jul 2, 4:21 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
421 PM MDT Thu Jul 2 2020

NEZ021-055-022300-
Cheyenne NE-Morrill NE-
421 PM MDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN MORRILL COUNTIES UNTIL 500 PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Potter, or 23 miles northeast of Kimball, moving east
at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Morrill Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4135 10337 4148 10336 4157 10313 4146 10300
      4123 10303
TIME...MOT...LOC 2221Z 279DEG 8KT 4140 10327

Hammer
Local storm report, Jul 2, 4:23 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
423 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             8 SE CRAWFORD           42.60N 103.30W
07/02/2020  E1.75 INCH       DAWES              NE   TRAINED SPOTTER

&&

RUBIN
Special weather statement, Jul 2, 4:41 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
441 PM MDT Thu Jul 2 2020

NEZ021-022330-
Morrill NE-
441 PM MDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORRILL COUNTY UNTIL 530
PM MDT...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm over
Court House And Jail Rocks, or 33 miles north of Sidney, moving
northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bridgeport, Northport, The Intersection Of Highway 385 And 92, Court
House And Jail Rocks, Bridgeport State Recreation Area, Angora, The
Intersection Of Highway 385 And L62 and Broadwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4146 10315 4158 10327 4197 10318 4194 10268
      4174 10266 4174 10264 4164 10264
TIME...MOT...LOC 2241Z 210DEG 24KT 4160 10312

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:44 PM MDTSpecial Weather StatementCYSSioux46 min
Jul 2, 3:24 PM MDTSpecial Weather StatementCYSDawes51 min
Jul 2, 3:29 PM MDTSevere Thunderstorm WarningCYSCheyenne46 min
Jul 2, 3:38 PM MDTSpecial Weather StatementCYSMorrill52 min
Jul 2, 4:12 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes48 min
Jul 2, 4:21 PM MDTSpecial Weather StatementCYSCheyenne39 min
Jul 2, 4:41 PM MDTSpecial Weather StatementCYSMorrill49 min
Jul 2, 4:59 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes61 min
Jul 2, 5:14 PM MDTTornado WarningCYSBox Butte, Dawes46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.